1. Expert Q&A: Benefits - Weds 23 October, 3-4pm

    Our next expert Q&A will be on the topic of benefits. It will be hosted by Lauren from our Knowledge Services team. She'll be answering your questions on Wednesday 23 October between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

Early Age Onset Alzheimers and Seizures

Discussion in 'Younger people with dementia and their carers' started by Kape, Dec 20, 2018.

  1. Kape

    Kape New member

    Nov 10, 2017
    1
    I wonder if anyone has any experience or advice please.
    My sister at 50 has been diagnosed for several years and has deteriorated very rapidly over the last few months.

    All through her journey she has been plagued by what I can only describe as seizures, they range from full body jolts that would make her throw food or drink over herself to twitches but are now just constant. Her muscles are twitching all the time all over her body and the jolts are like electric shocks.

    She has been given Sodium Valporate which I understand is an epilepsy drug but it's not helping, yesterday she punched herself in the face and just collapsed into tears.
    She can't sleep as the jolting continues whilst she sleeps and wakes her.

    Has anyone come across this? Any ideas or suggestions?
     
  2. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,578
    Kent
    My only suggestion is to keep going back to the doctor to try different drugs. I know this sounds drastic but different drugs affect people in different ways and its not fair your sister has to experience such distressing symptoms.

    Welcome to Talking Point @Kape Stay with us. I`m sure others may have better suggestions.
     
  3. PJ

    PJ Registered User

    Jan 26, 2017
    325
    Female
    Bristol
    Hi @Kape that sounds dreadful. I agree with @Grannie G there has to be other drugs to help. Good luck & I hope things improve soon
     
  4. 70smand

    70smand Registered User

    Dec 4, 2011
    265
    Female
    Essex
    I would definitely go back to the Gp. My dad was commenced on sodium valproate after 2 seizures 3 months apart. He was 71 with a 13 year history of Alzheimer’s. I think as his Alzheimer’s has progressed he has become more sensitive to medication and he became quite rigid but twitchy with random myoclonic jerks in his right arm. His consultant decided to cut out a lot of his medication and reduce his sodium valproate after 10 months and his jerks became minor twitches, although he became extremely twitchy on clonazepam, and that was suppposed to stop twitching!
    Everyone reacts differently to the meds and sometimes what is supposed to help doesn’t always, especially in a ‘damaged’ brain, but it’s only from a case of trial and error that you can discover this.
    It might be worth looking at all the medication your sister is on as the ‘seizures’ may be made worse by some of her meds. I know in my dad’s case he seems to have built up an intolerance some of his medication.
    I know that myoclonic jerks or seizures can be due to Alzheimer’s but my dad only had a seizure shortly after being commenced on olanzapine, which can apparently lower the seizure threshold.
    I hope this may be of some use to you and really do I wish your sister well and do hope she finds some relief from these awful symptoms.
     
  5. chris rodenhiser

    chris rodenhiser New member

    Oct 8, 2019
    1
    Like 70sman , my mother’s experience with seizures started with commencement of alonzapine and her specialists stopped it and started quintepine which continued with hourly “whole body jumps” that take even her breathe since 2012. Had a meeting with practical nurse today Oct 2019 as she in long term care since 2014 and they state she does not have seizures but just muscle spasms as “early onset Alzheimer’s with vascular dementia patients“ don’t get seizures. They are just muscle spasms unless the muscle spasm stop their breathing and force incontenence. So with medical opinion and operation like that, how do we get her help
     
  6. Palerider

    Palerider Registered User

    Aug 9, 2015
    706
    Male
    North West
    I just wonder if it is worth being asked to be referred to a neurologist rather than trial and error on medication. There might be more than one thing going on here or a change that needs a different viewpoint. As far as I am aware epileptic siezures do not result in self harm. Is this a non-epileptic siezure, in which case a specialist viewpoint might be more helpful???
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.